Back to Journals » Patient Preference and Adherence » Volume 7

Review of the rational use and adverse reactions to human serum albumin in the People’s Republic of China

Authors Zhou T, Lu SH, Liu XF, Zhang Y, Xu F

Received 25 August 2013

Accepted for publication 4 October 2013

Published 28 November 2013 Volume 2013:7 Pages 1207—1212

DOI https://doi.org/10.2147/PPA.S53484

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 4

Ting Zhou, Saihua Lu, Xiufeng Liu, Ye Zhang, Feng Xu

Department of Clinical Pharmacology, Fengxian Hospital, Shanghai Jiao Tong University, Shanghai, People’s Republic of China


Abstract: Human serum albumin (HSA) is an ideal natural colloid that has been widely used in clinical practice for supplemental albumin or as a plasma substitute during therapeutic plasma exchanges to redress hypoproteinemia. However, a paucity of well-designed clinical trials, a lack of a clear cut survival benefit, and frequent case reports of adverse drug reaction (ADR) make the use of HSA controversial. This study aims to review and to comment on the reported ADRs of HSA in People's Republic of China, so as to provide the basis for rational HSA use in clinical settings. Data on the ADR case reports from HSA administration between January 1990 and December 2012 available from the China National Knowledge Infrastructure (CNKI) database, Wanfang data (WF), and Chinese Biomedical Literature (CBM) were reviewed. The reasons for using HSA, the types of ADRs, the causality of ADRs and the rationality for HSA administration were extracted and analyzed. In total, 61 cases of ADR reports were identified of which the primary disease of patients using HSA was malignant tumor (34.42%). The primary ADR was anaphylaxis (59.02%). Of the 61 cases, 30 were caused by irrational use of HSA. The most common irrational use was off-label use (56.67%), followed by inappropriate infusion rate. Therefore, we conclude that to avoid the occurrence of ADRs, guidelines for using HSA are needed to guarantee its rational use and HSA should be used strictly according to these guidelines. In addition, medical staff, including clinical pharmacists and nurses, should pay more attention to the patients who inject HSA to ensure its safe use in the clinic.

Keywords: HSA, off-label use, ADR, plasma substitute, albumin, hypoproteinemia

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]

 

Readers of this article also read:

Hematuria following Botox treatment for upper limb spasticity: a case report

Lo TC, Yeung ST, Lee S, Chang EY

Journal of Pain Research 2015, 8:619-622

Published Date: 14 September 2015

Emerging and future therapies for hemophilia

Carr ME, Tortella BJ

Journal of Blood Medicine 2015, 6:245-255

Published Date: 3 September 2015

Green synthesis of water-soluble nontoxic polymeric nanocomposites containing silver nanoparticles

Prozorova GF, Pozdnyakov AS, Kuznetsova NP, Korzhova SA, Emel’yanov AI, Ermakova TG, Fadeeva TV, Sosedova LM

International Journal of Nanomedicine 2014, 9:1883-1889

Published Date: 16 April 2014

Methacrylic-based nanogels for the pH-sensitive delivery of 5-Fluorouracil in the colon

Ashwanikumar N, Kumar NA, Nair SA, Kumar GS

International Journal of Nanomedicine 2012, 7:5769-5779

Published Date: 15 November 2012

Cross-linked acrylic hydrogel for the controlled delivery of hydrophobic drugs in cancer therapy

Deepa G, Thulasidasan AK, Anto RJ, Pillai JJ, Kumar GS

International Journal of Nanomedicine 2012, 7:4077-4088

Published Date: 27 July 2012

Crystallization after intravitreal ganciclovir injection

Pitipol Choopong, Nattaporn Tesavibul, Nattawut Rodanant

Clinical Ophthalmology 2010, 4:709-711

Published Date: 14 July 2010